MAUDE Adverse Event Report: COVIDIEN 840 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 840 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 4-840120DIJJ-JP
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/21/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while in use on a patient, the 840 ventilator "stopped cycling" and the unit generated a low-voltage reference out of range and background check (breath delivery unit (bdu) diagnostic codes.The patient was removed from the ventilator and placed on an alternate ventilator without injury.A review of the ventilator logs confirmed the "stopped cycling"/loss of ventilation.
 
Additional Manufacturer Narrative
Section a patient information and section e initial reporter cannot be provided due to japanese privacy regulations.Section e.Japan medtronic personnel reported event to manufacturer on behalf of the customer.A review of the ventilator logs confirmed the "stopped cycling"/loss of ventilation.Medtronic has not received the suspect device/component from the customer for evaluation nor has the device been evaluated by the medtronic service engineer.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Section d9 was updated due to device evaluation section e4 corrected section h6 evaluation codes were updated due to device evaluation method code (annex b) remove b17 and add b01 result code (annex c) remove c20 and add c13 conclusion code (annex d) remove d15 and add d02 component code (annex g) remove g07003 and add g02005 h3 device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that while in use on a patient, the 840 v entilator "stopped cycling" and the unit generated a low-voltage reference out of range and background check (breath delivery unit (bdu)) diagnostic codes.The device was available for evaluation.A review of the ventilator logs confirmed the "stopped cycling"/loss of ventilation.The service personnel (sp) inspected the ventilator and based upon the codes replaced the analog interface(ai) printed circuit board assembly(pcba).The unit passed all calibrations and tests as per manufacturer specifications at the time of service.The cause of the event was isolated to a potential fault in the ai pcba.The event is included in the trending and monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Correction d1 and d3 section d unique identifier (udi)# updated section d9 was updated due to parts returned section h6 evaluation result code (annex c) updated due to analysis of returned parts: add additional code h3 device evaluation summary was updated due to analysis of returned parts.Medtronic conducted an investigation based upon all information received.It was reported that while in use on a patient, the 840 v entilator "stopped cycling" and the unit generated a low-voltage reference out of range and background check (breath delivery unit (bdu)) diagnostic codes.The device was available for evaluation.A review of the ventilator logs confirmed the "stopped cycling"/loss of ventilation.The service personnel (sp) inspected the ventilator and based on the codes, replaced the analog interface(ai) printed circuit board (pcb).The unit passed all calibrations and tests as per the manufacturer's specifications at the time of service.One ai pcb was returned to medtronic for analysis.A visual inspection was carried out on the returned ai pcb and no anomalies were observed.The ai pcb was attached to the test ventilator and powered up.While performing calibration, the unit failed flow sensor calibration with ¿cannot achieve minimum air flow¿ message and failed atmospheric pressure transducer calibration.There was also a burning smell emanating from the test ventilator.Visual inspection was carried out again on the ai pcb and it was observed that there was thermal damage to capacitor c184, the ai pcb was faulty.If a failure of ai pcb occurs while in use on a patient, the ventilator response would be a loss of ventilation to the patient.The cause of the reported event was isolated to a faulty ai pcb.The event is included in the trending and monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
840 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key20918816
Report Number8020893-2024-00417
Device Sequence Number18222842
Product Code CBK
UDI-Device Identifier10884521076891
UDI-Public(01)10884521076891(11)140514(21)3512143213
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151252
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4-840120DIJJ-JP
Device Catalogue Number4-840120DIJJ-JP
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2024
Supplement Date Received by Manufacturer02/26/2025
07/30/2025
Initial Report FDA Received Date12/12/2024
Supplement Report FDA Received Date03/04/2025
08/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/14/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown